Effective elastic properties of composites of ellipsoids (I). Nearly spherical inclusions
Gaoyuan Wei and
S.F. Edwards
Physica A: Statistical Mechanics and its Applications, 1999, vol. 264, issue 3, 388-403
Abstract:
Exact formulation for calculating effective elastic moduli of an isotropic two-phase disordered composite with ellipsoidal or elliptic inclusions are given in the mean-field approximation, which yields simple analytic expansions of effective Poisson ratio and Young's modulus to second order in the small asphericity parameters for nearly disc-like and spherical inclusions. Analytic expansions to fifth order in these parameters of the depolarizing or demagnetizing factors for nearly spherical ellipsoids have also been obtained, as have those to second order of the critical parameters of the auxeticity windows in the case of rigid auxetic inclusions randomly embedded in an incompressible matrix. For a matrix having a non-negative Poisson ratio, it is found that auxeticity windows for both inclusion volume or area fraction and the ratio of Young's modulus of inclusion to that of a matrix exist only for auxetic inclusions, and a maximum effective Young's modulus occurs at a certain value of volume fraction of auxetic inclusions that are not far from disc-like or spherical. This maximum Young's modulus effect may be exploited to produce technologically important high-strength auxetic composites.
Keywords: Auxetic composites; Auxeticity; Negative Poisson ratio; Effective elastic properties; Demagnetizing factors (search for similar items in EconPapers)
Date: 1999
References: View complete reference list from CitEc
Citations: View citations in EconPapers (2)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0378437198004658
Full text for ScienceDirect subscribers only. Journal offers the option of making the article available online on Science direct for a fee of $3,000
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:phsmap:v:264:y:1999:i:3:p:388-403
DOI: 10.1016/S0378-4371(98)00465-8
Access Statistics for this article
Physica A: Statistical Mechanics and its Applications is currently edited by K. A. Dawson, J. O. Indekeu, H.E. Stanley and C. Tsallis
More articles in Physica A: Statistical Mechanics and its Applications from Elsevier
Bibliographic data for series maintained by Catherine Liu ().